Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Kansas City, MO

May 4, 2020Linn County, Miami County, Kansas; Bates County, Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2020, 9:56 AM CDT for Linn County, Miami County, Kansas; Bates County, Cass County, Missouri. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 9:56 AM CDT (14:56 UTC)
Expired
May 4, 2020, 10:30 AM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 10:06 AM CDTTSTM WND DMG4 Ne La Cygne, KS15 TO 20 POWER POLES DOWN SE CORNER OF MIAMI CO. AND NE CORNER OF LINN CO.
May 4, 10:06 AM CDTTSTM WND DMG6 Nne Pleasanton, KSSTATIONARY TRACTOR TRAILER OVERTURNED.
May 4, 10:15 AM CDTHAIL 16 E Merwin, MO
May 4, 10:20 AM CDTTSTM WND DMG6 W Passaic, MO*** 1 FATAL *** AT APPROXIMATELY 10:20 TO 10:30 AM, SEVERE THUNDERSTORM WINDS CAUSED A TREE TO FALL ONTO A HOME IN RURAL BATES COUNTY, NORTHWEST OF THE CITY OF BUTLER, MISSOURI, RESULTING IN ONE FATALITY.
May 4, 10:29 AM CDTHAIL 1Passaic, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS53 KEAX 041456
SVREAX
KSC107-121-MOC013-037-041530-
/O.NEW.KEAX.SV.W.0033.200504T1456Z-200504T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
956 AM CDT Mon May 4 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Miami County in east central Kansas...
  Northeastern Linn County in east central Kansas...
  Southwestern Cass County in west central Missouri...
  Northwestern Bates County in west central Missouri...

* Until 1030 AM CDT.

* At 955 AM CDT, a severe thunderstorm was located over La Cygne,
  moving east at 45 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Butler, Adrian, La Cygne, Archie, Drexel, Linn Valley, Fontana,
  Amsterdam, Amoret, Merwin, Passaic and New Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3823 9482 3846 9490 3852 9424 3823 9422
TIME...MOT...LOC 1455Z 272DEG 40KT 3834 9477 

HAIL...2.00IN
WIND...70MPH
 
$$

Leighton
2 follow-up statements
858 
WWUS53 KEAX 041507
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1007 AM CDT Mon May 4 2020

KSC107-121-MOC013-037-041530-
/O.CON.KEAX.SV.W.0033.000000T0000Z-200504T1530Z/
Miami KS-Linn KS-Cass MO-Bates MO-
1007 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN MIAMI...NORTHEASTERN LINN...SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES...

At 1006 AM CDT, a severe thunderstorm was located near Linn Valley,
or 8 miles east of La Cygne, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Butler, Adrian, La Cygne, Archie, Drexel, Linn Valley, Amsterdam,
Amoret, Merwin, Passaic and New Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3823 9473 3847 9482 3852 9424 3823 9422
TIME...MOT...LOC 1506Z 272DEG 40KT 3834 9460 

HAIL...1.75IN
WIND...60MPH
 
$$

Leighton
168 
WWUS53 KEAX 041519
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1019 AM CDT Mon May 4 2020

KSC107-121-041528-
/O.CAN.KEAX.SV.W.0033.000000T0000Z-200504T1530Z/
Miami KS-Linn KS-
1019 AM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI AND
NORTHEASTERN LINN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3849 9461 3852 9424 3823 9422 3823 9462
TIME...MOT...LOC 1518Z 269DEG 38KT 3835 9446 

$$

MOC013-037-041530-
/O.CON.KEAX.SV.W.0033.000000T0000Z-200504T1530Z/
Cass MO-Bates MO-
1019 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES...

At 1018 AM CDT, a severe thunderstorm was located near Adrian, moving
east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Butler, Adrian, Archie, Drexel, Amsterdam, Amoret, Merwin and
Passaic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3849 9461 3852 9424 3823 9422 3823 9462
TIME...MOT...LOC 1518Z 269DEG 38KT 3835 9446 

HAIL...1.25IN
WIND...60MPH
 
$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:14 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 4, 6:14 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
614 AM CDT Mon May 4 2020

.Discussion...
Issued at 358 AM CDT MON MAY 4 2020

A complex forecast is in store for the region today with multiple
rounds of showers and thunderstorms expected, some likely to be
severe at times. Currently, a shortwave trough has supported
cyclogenesis over eastern Colorado. Elevated storms have been
ongoing along the CO/NE border throughout the night along the leading
edge of a LLJ and mid level frontogenetic boundary. This complex of
storms will become a major player in the evolution of our severe
weather today as CAM guidance continues to trend towards a MCS
developing from this region. Synoptically, this set up looks likely
as a elevated warm front currently over central OK quickly advects
northward with frontogenesis strengthening this morning. This will
allow the current MUCAPE field of 1000-2000 J/kg over western and
southern KS to move northward providing a favorable path for any MCS
that develops. Corfidi vectors of 40-50kts favor a E then ESE
movement which would take any MCS near the KS/NE border right into
our CWA and possibly the KC Metro.

To complicate this possible scenario, elevated convection is
expected to develop quickly along the elevated frontogenetic
boundary between 850-700mb forming over south central Kansas. With
plenty of MUCAPE and effective shear(50+kts)to work with, these
storms will quickly develop strong updrafts which may become
supercellular in a NW-SE orientation along the boundary. Storm motion
and effective shear vectors will be oriented off the boundary which
may allow these storms to stay discrete longer. This may inhibit a
strong cold pool from developing which would limit the main severe
threat to large hail. The factor that may alter this assessment is
if that MCS can get going and ride along that boundary then winds
may be realized to the surface. If that were to occur the forward
propagation vectors according to soundings would be around 70kts. So
this forecast will very much depend on which of the two features
develops and becomes predominant first. We are leaning towards the
MCS not developing quick enough and the discrete elevated storms
becoming the main mode as the warm front lifts into our area. This
would put possible severe storms near the KS/MO border around 9-10am
with large hail, heavy rain, and frequent lightning. The MCS may
then become the second round of possible severe weather as it moves
into the area roughly around 1-2pm, according to the CAM solutions.
As the low pressure system passed to the south of the KC Metro in
the late afternoon another possible round of severe weather could
occur along the cold front in our southern CWA near Clinton and
Sedalia with wind becoming a bigger player. The main threat with
this third feature looks to be more of an issue for Springfield, but
would be worth monitoring if things shifted slightly north.
Stratiform precipitation may lag behind through most of the late
afternoon and evening depending on how big this complex gets today,
which will keep us rather cool with highs only in the low to mid
60s.

Low clouds and an inverted surface trough over northern Missouri
will keep a good portion of our area cooler going into Tuesday. A 10
degree temperatures gradient will set up from KC to Kirksville with
67 to 57F forecasted as KC clears out later in the afternoon. A fall
like synoptic pattern will then set up with straight northerly flow
and high pressure in place through Thursday. This will keep our
temperatures mild with highs in the low to mid 60s through the work
week. Some isolated showers may form up over central Missouri
Wednesday, but not all guidance is on board with the shortwave that
will cause that, so PoPs remain on the lower end. Models continue to
show a quick moving shortwave in the NW flow aloft pushing through
Friday, brining rain chances back to the region. Low temperatures
Saturday are worth monitoring as we could see frost-like
temperatures over northern Missouri Saturday morning as a very
unseasonably cold air mass overtakes the eastern portion of the
country, with us being on the western edge.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 608 AM CDT MON MAY 4 2020

This forecast period will be very active with impacts to aviation
with multiple rounds of thunderstorms early in the period and
IFR/MVFR ceilings in the evening through the overnight hours.
Scattered thunderstorms are forming over central and western
Kansas currently. These storms are expected to build into the
KS/MO state line region by 15-16Z with the greatest chance of on-
station thunderstorms being after 17-18Z. These storms will likely
cause impacts and could become severe with damaging wind gusts and
large hail possible, especially along and south of the Missouri
River. As the thunderstorms start to move to the east of the
terminals a IFR ceilings will quickly overtake the area. The rain
will likely stop around midnight, but the IFR ceilings will
persist overnight until just before sunrise tomorrow when they
rise to MVFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, May 4, 5:18 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Mon May 4 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Mon May 4 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will move into the area later this morning and persist
through the afternoon hours. A few of these storms may be severe,
especially south of Interstate 70. Heavy rainfall leading to
localized flooding will also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected for the remainder of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 4, 9:15 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
915 AM CDT Mon May 4 2020

KSZ025-102-103-MOZ020-028-041500-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
915 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN...
NORTHWESTERN LEAVENWORTH...CENTRAL ATCHISON...SOUTHWESTERN BUCHANAN
AND NORTHWESTERN PLATTE COUNTIES UNTIL 1000 AM CDT...

At 915 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Falls, moving northeast at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Atchison, Rushville, Lancaster, Lewis And Clark Village, Doniphan, De
Kalb, Farmington, Iatan, Potter, Cummings, Bean Lake and Lewis And
Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3975 9515 3960 9483 3931 9517 3942 9518
      3942 9545 3943 9546
TIME...MOT...LOC 1415Z 218DEG 42KT 3929 9540

Leighton
Special weather statement, May 4, 9:23 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
923 AM CDT Mon May 4 2020

KSZ103-105-041515-
Johnson KS-Leavenworth KS-
923 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 1015 AM CDT...

At 923 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grantville, or near Topeka, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, De Soto, Tonganoxie, Linwood, Easton, Reno, Jarbalo and
Clearview City.

This includes Kansas Turnpike between mile markers 206 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern and east central Kansas.

LAT...LON 3935 9518 3940 9496 3892 9494 3892 9506
      3899 9507 3898 9509 3896 9508 3897 9511
      3897 9513 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 1423Z 263DEG 33KT 3909 9557

Leighton
Local storm report, May 4, 9:52 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             PARKER                  38.33N 94.99W
05/04/2020  E1.50 INCH       LINN               KS   PUBLIC

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:12 AM CDTSevere Thunderstorm WarningEAXLinn33 min
May 4, 9:15 AM CDTSpecial Weather StatementEAXAtchison45 min
May 4, 9:20 AM CDTSevere Thunderstorm WarningEAXLinn, Miami40 min
May 4, 9:23 AM CDTSpecial Weather StatementEAXLeavenworth52 min
May 4, 9:39 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte36 min
May 4, 9:43 AM CDTSevere Thunderstorm WarningEAXLinn47 min
May 4, 10:15 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte45 min
May 4, 11:09 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami51 min
May 4, 11:37 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami53 min
May 4, 11:52 AM CDTSpecial Weather StatementEAXWyandotte38 min
May 4, 10:29 AM CDTSevere Thunderstorm WarningEAXBates, Henry46 min
May 4, 10:53 AM CDTSpecial Weather StatementEAXJackson, Lafayette52 min
May 4, 12:08 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette and 1 more37 min
May 4, 12:29 PM CDTSevere Thunderstorm WarningEAXBates, Henry46 min
May 4, 12:41 PM CDTSevere Thunderstorm WarningEAXCooper, Henry, Johnson, Pettis49 min
May 4, 1:21 PM CDTSevere Thunderstorm WarningEAXCooper, Howard39 min
May 4, 2:42 PM CDTRiver Flood WarningEAXCass, Henry, Johnson18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.